| Model Number |
QC-2-6-HELIX |
| Medical Device Problem Codes |
Deformation Due to Compressive Stress (2889); Detachment of Device or Device Component (2907); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
07/21/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received a report that four axium coils experienced resistance and damage during the procedure.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the right middle cerebral artery with a max d iameter of 20.10mm and a 9.56mm neck diameter.It was noted the patient's vessel tortuosity was moderate.It was reported that the first coil (pli10) could not be pushed in the microcatheter normally, and the proximal segment was stuck at the catheter hub.The coil did not push out smoothly from the introducer sheath, and the middle segment of the pushwire was damaged.The device was removed.A second axium coil was used and experienced resistance in the proximal segment of the catheter.This coil did push out of the introducer sheath smoothly, and there was no coil damage.The second coil was replaced by a third axium coil (pli30).The third coil felt large resistance during delivery and the pushwire became bent in the middle segment.To ensure the safety of the patient, the surgeon did not push forcibly and removed the coil.After removal, it was found the coil had been detached.A fourth axium coil (pli40) could not be pushed into the microcatheter hub normally and was stuck at the connection with the microcatheter.Other coil could be pushed smoothly, and it was unknown if there was any damage to the coil or the catheter.It was unknown if a continuous flush was administered during the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.
Event or Problem Description
Additional information received reporting that for the third coil that had resistance and became detached (model #: qc-2-6-helix, lot #: a691561), no attempts were made to detach the coil.The coil was removed and the procedure was completed using coils that did not have resistance in the catheter.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
The axium coil was returned within a dispenser coil and within an introducer sheath.The introducer sheath was correctly assembled on the pusher with the wavelock on the proximal end.No damages or irregularities were found with the introducer sheath, axium pusher or implant coil.The coil was advanced out of the introducer sheath and no resistance was encountered.The coil tip was measured to be 0.0112¿ and the length was measured to be ~62.0mm.It is likely coil 3 is pli-40 as the implant coil length measurement is within specification for qc-2-6-3d.The introducer sheath was measured to be 0.0185¿ (0.04699mm), which is within specification: 0.47mm +0.03mm / -0.00mm.An in-house rebar-18 micro catheter was used for resistance testing.The axium coil was inserted into the micro catheter hub, through the catheter body and out the distal end with no resistance encountered.No other anomalies were observed.Based on the device analysis, the customer report of ¿coil resistance/stuck at cath.Hub¿ was not confirmed as no resistance was encountered with an in-house rebar-18 micro catheter.No damages or nonconformances to specifications were found with the axium coil.As the micro catheter used in the event was not returned, any contribution of the micro catheter towards the resistance could not be determined.As the model and lot numbers were not reported, compatibility could not be assessed.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
The introducer sheath was found correctly assembled on the pusher with the wavelock at the proximal end.No damages or irregularities were found with the introducer sheath.The actuator interface was found loose on the coupler tube.The pusher was found bent at ~79.5cm from the proximal end and at ~0.3cm from the distal end.The coin was found retracted out of the lumen stop.The implant coil was found damaged outside of the introducer sheath.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿pusher kink/broke¿ was confirmed indicative that the device was advanced against resistance.The customer report of ¿coil resistance/stuck in catheter¿ could not be confirmed as the device was already detached and could not be used for resistance testing.Possible causes are incompatible micro catheter, lack of hydration prior to procedure, user does not maintain continuous flush, tortuous anatomy or damage/kink to pushwire.The customer¿s report of ¿premature detachment¿ was not confirmed.The actuator interface was found loose on the coupler tube, and the release wire and coin were retracted out of the lumen stop, detaching the implant coil as intended by the device.As the micro catheter used in the event was not returned, any contribution of the micro catheter towards the resistance or pusher/implant coil damage could not be determined.As the model and lot numbers were not reported, compatibility could not be assessed.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.